Helping Families Recover for Over 10 Years
Need help? Call Now: 1-866-667-0090
How to Know If Someone is Using Heroin
How Can I Tell If Someone is Abusing Heroin
Heroin abuse and addiction is a problem that affects all ages but for young adults and college students, it can cause a particular set of challenges. There are some very clear signs of heroin abuse and making yourself aware of these means you can seek early intervention for yourself or a loved one. This is why it is important to find out how to know if someone is using Heroin.
Los Angeles Sober Life
The Last House Sober Living has been helping men recover for over 10 years. Our Los Angeles structured sober living homes offer accountability and a path to lasting recovery.
Behavior & Emotional Changes
Sleep patterns are often affected when someone of any age uses heroin. They are often extremely tired, drowsy or complaining about how fatigued they feel. They may sleep in late and be disoriented when they wake up.
Specific to heroin use is a condition that is known as “nodding”. This is a sleep disorder characterized by a user quickly alternating between being awake and asleep.
Heroin will slow down the respiratory system and this can make it hard to tell if a person is unconscious or just asleep.
Changes in Behavior or Personality
Another sign of heroin use is that a user will start to behave in unfamiliar ways. For example, a normally outgoing person may suddenly become sullen and isolated. You may find that your previously friendly child starts avoiding going out with friends or being social. If a college student goes from being highly focused on their academic career to being someone who won’t talk about class and starts to see grades fall, this is another potential warning sign. Some students drop out of school completely or start to talk about leaving.
Behavioral changes also occur when young adults start to use heroin. They may start to stay up late, miss out on social events or activities they used to enjoy or be missing at important family events. It may be that you notice that they are telling lies or being secretive whereas before they were open and honest about their life.
Physical Signs of Heroin Addiction
Young adults who use heroin will also present with certain physical signs and symptoms. The main ones to be aware of are:
- Nausea and/or vomiting
- Track marks on the body – especially on the inside of the arm, behind the knees and between the toes
- Collapsed veins
- Being constantly tired or suffering from chronic exhaustion
- Itching skin
- Dry mouth
- Constriction in the pupils often referred to as ‘pinpoint’ pupils
- Difficulty breathing
- Rapid unexplained weight loss
Request a Confidential Callback
Fill out the form below to speak to one of our Treatment Placement Specialists 24/7.
Signs Someone is Using Heroin: Paraphernalia
Certain pieces of equipment are used by those abusing heroin and finding this paraphernalia is a sign that there may be a drug addiction problem. Finding these types of paraphernalia is one way to know if someone is using Heroin. How to tell is someone is using heroinHeroin can be taken via injection, smoked or snorted but each of these methods can use common items as a way of delivering the drug. Here are the main ones to look for:
- Needles and/or syringes
- Straws – you can usually see burn marks if they have been used with heroin
- Small plastic baggies (these are used to supply and store the drug)
- Small bowls of water for dissolving the powder
- Cotton balls
- Burned spoons
If you have already noticed physical signs of drug abuse you will have a better idea of the sort of paraphernalia to look for. For example, if someone has collapsed veins then they are likely to be injecting the drug so you should look for needles and syringes.
More Recovery Resources
What To Do When You Confirm Heroin Abuse
If you noticed the signs, symptoms or have definite confirmation you will need to look at some treatment options. There are a variety of treatment programs available at The Last House and we are happy to discuss these with you. If you would like to know more please give us a call or fill out our Contact Form.
If you find a young adult high on heroin it is important to know what the signs of overdose are. If you suspect a heroin overdose call medical help immediately. When the user is stable you can then start to look at treatment options.